New Mexico, 2009

Lightning Strike in New Mexico, May 20 to 24, 2009

May 20 to 24, 2009 · NWS ABQ · 1 event in 1 county or zone

A strong cold front moving south and west across the eastern plains approached the Capitan mountains on May the 20th. Thunderstorms developed ahead of the front producing little rain, but strong winds and numerous lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong cold front moving south and west across the eastern plains approached the Capitan mountains on May the 20th. Thunderstorms developed ahead of the front producing little rain, but strong winds and numerous lightning strikes. The lightning produced 13 separate fires. The three largest fires burned 44,000 acres of rangeland around Capitan, Arabela and Picacho. At least six ranches received damage by the fires and there was a loss of some livestock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 20, 2:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, May 20, 2:04 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT WED MAY 20 2009

.DISCUSSION...
AS EXPECTED A SURGE OF SUBTROPICAL MOISTURE ADVECTED NORTHWARD INTO
WESTERN NEW MEXICO TODAY AHEAD OF AN UPPER LEVEL LOW PRESSURE
SYSTEM MOVING ONTO THE SOUTHERN CALIFORNIA COASTLINE. THIS
MOISTURE TRIGGERED SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND
WEST OF THE CONTINENTAL DIVIDE TODAY AND WILL CONTINUE TO DO SO
THROUGH TONIGHT. THE MOISTURE PLUME OUT OF THE SOUTH WILL
GRADUALLY PROGRESS EAST AND NORTHEASTWARD ACROSS THE STATE WITH
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY FAVORING THE RIO
GRANDE VALLEY AND ADJACENT MOUNTAIN RANGES THURSDAY THROUGH
FRIDAY. PARTS OF THE PARCHED EASTERN PLAINS WILL ALSO BENEFIT FROM
THE MOISTURE SURGE AS IT MOVES INTO THAT AREA LATE FRIDAY AND
FRIDAY NIGHT. BY SATURDAY THE LOW PRESSURE SYSTEM HELPING TO PUSH
THE MOISTURE SURGE ACROSS NM WILL HAVE MOVED INTO THE FOUR CORNERS
AREA AND A DRY SLOT WILL WRAP AROUND THE BASE OF THE LOW AND INTO
SOUTHWESTERN NM. OWING TO THE DRIER AIR THAT WILL BEGIN TO MOVE
INTO THE FORECAST AREA...WITH THIS FORECAST PACKAGE WE BEGAN TO
NUDGE POPS DOWNWARD ON SATURDAY...ESPECIALLY ACROSS SOUTHERN
AREAS. BY SUNDAY MODELS INDICATE THE ADVANCING DRY SLOT FROM THE
WEST WILL EFFECTIVELY CUT OFF THE SOUTHERLY SURGE OF MOISTURE FOR
NEW MEXICO. HOWEVER...THE LOW PRESSURE SYSTEM WILL REMAIN IN
NORTHERN PORTIONS OF THE STATE AND IT WILL BE ABLE TO RECYCLE THE
MOISTURE THAT WILL ALREADY BE IN PLACE TO CONTINUE TO PRODUCE
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS FAVORING NORTHERN
AREAS. MODELS CONTINUE TO WAFFLE ON WHETHER OR NOT A BACK DOOR
COLD FRONT OR TWO WILL DROP INTO THE PLAINS IN ADVANCE OF THE
STALLING SYSTEM...AND IT IS STILL NOT CLEAR WHETHER THIS WILL
HAPPEN.

MONDAY THE LOW PRESSURE SYSTEM IS EXPECTED TO WEAKEN AND LIFT
NORTHWARD INTO CO LEAVING A COMPARATIVELY DRIER AIRMASS OVER NM
WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS...LESS CLOUDS AND
RESULTINGLY WARMER TEMPERATURES FOR THE HOLIDAY. HOWEVER...MODELS
SUGGEST THUNDERSTORM CHANCES WILL INCREASE SIGNIFICANTLY DURING
THE MIDDLE OF THE COMING WORK WEEK AS A STRONG AND MOIST BACK DOOR
COLD FRONT PUSHES INTO THE AREA AND ANOTHER LOW PRESSURE SYSTEM ON
THE CALIFORNIA COAST LINE RESULTS IN STRENGTHENING SOUTHERLY FLOW
ALOFT OVER NM.

44

&&

.AVIATION...
MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE ASSOCIATED WITH
SHOWERS AND THUNDERSTORMS. LOCALLY GUSTY WINDS UP TO 45 KT COULD BE
ASSOCIATED WITH SOME OF THE THUNDERSTORMS AND SOME MOUNTAIN
OBSCURATIONS WILL BE POSSIBLE. IN FACT...LOOKING AT A FAIR BIT OF
MOUNTAIN OBSCURATIONS DEVELOPING OVERNIGHT ACROSS THE WESTERN
MOUNTAINS. CANT RULE OUT SOME MVFR CONDITIONS DEVELOPING OVERNIGHT
ACROSS THE WEST AS WELL.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
FORECAST IS STILL ON TRACK FOR SIGNIFICANT PRECIPITATION ACROSS A
LARGE PORTION OF THE FORECAST AREA TONIGHT THROUGH SATURDAY. THE
INITIAL WIDESPREAD WETTING RAIN WILL BEGIN ACROSS THE WESTERN THIRD
TONIGHT AND GRADUALLY MIGRATE EASTWARD THURSDAY AND FRIDAY. HUMIDITY
VALUES WILL TREND UP DURING THIS PERIOD WITH THE PEAK VALUES COMING
ON FRIDAY. RAIN AMOUNTS UP TO AT LEAST 1 INCH WILL BE POSSIBLE.
THERE ARE STILL SOME QUESTIONS AS FAR AS IT CONCERNS THE BACK DOOR
FRONT THURSDAY NIGHT. THE MODELS APPEAR TO HAVE BACKED OFF ON
BRINGING THE BACK DOOR FRONT EARLIER ON THURSDAY BUT STILL LOOKING
AT THE BACK DOOR INFLUENCE LATER THURSDAY INTO THE OVERNIGHT. STORMS
WILL TEND TO CONCENTRATE ALONG THIS BOUNDARY. THE FORECAST WILL ALSO
CONTINUE WITH A STRONGER GAP WIND ALONG THE CENTRAL MOUNTAINS. THE
STRONGER GAP WIND...PROBABLY DUE IN LARGE PART TO THUNDERSTORM
DEVELOPMENT ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN VERSUS A
SYNOPTIC SCALE PRESSURE GRADIENT.

THERE IS A LITTLE MORE MODEL DISAGREEMENT FOR THE SATURDAY PERIOD AS
SIGNIFICANT DRYING COULD COMMENCE ON THIS DAY. REGARDLESS...THERE
SHOULD BE ENOUGH MOISTURE TO SPELL SHOWERS AND THUNDERSTORMS DUE TO
RECYCLING OF THIS MOISTURE...FAVORING THE HIGHER TERRAIN AND
NORTHERN AREAS. BELIEVE THAT SUNDAY AND MONDAY WILL BE THE DOWN DAYS
AS FAR AS THUNDERSTORMS ARE CONCERNED AS THE ATMOSPHERE IS EXPECTED
TO TREND DRIER. ALTHOUGH...AT LEAST ISOLATED ACTIVITY IS STILL
EXPECTED ACROSS THE FORECAST AREA DUE TO RECYCLING. HUMIDITY
READINGS ARE EXPECTED TO NOTICEABLY DECREASE FROM SATURDAY TO SUNDAY
UNDER MODERATE CONFIDENCE LEVELS. THERE IS ALSO SOME INDICATION THAT
ANOTHER BACK DOOR FRONT WILL BE POSSIBLE LATER SUNDAY INTO MONDAY.
THIS WOULD ALSO CREATE SOME HUMIDITY FLUCTUATIONS...ESPECIALLY
ACROSS CENTRAL AND EASTERN AREAS.

THE WEATHER MODELS CONTINUE TO PAINT ANOTHER INFLUX OF MOISTURE
FROM MEXICO BY THE MIDDLE OF NEXT WEEK.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  77  52  74 /  30  40  50  50
GALLUP..........................  45  68  44  67 /  40  50  40  50
GRANTS..........................  48  71  48  67 /  30  50  40  50
GLENWOOD........................  52  74  49  75 /  50  60  30  50
CHAMA...........................  43  66  39  66 /  40  50  60  60
LOS ALAMOS......................  51  66  46  64 /  30  40  50  60
RED RIVER.......................  39  63  38  61 /  40  60  60  50
TAOS............................  48  69  44  67 /  20  40  60  50
SANTA FE........................  50  70  46  66 /  30  40  60  60
SANTA FE AIRPORT................  51  71  48  68 /  20  40  50  50
ESPANOLA........................  49  73  49  70 /  20  40  50  50
ALBUQUERQUE HEIGHTS.............  60  74  55  71 /  20  40  50  50
ALBUQUERQUE VALLEY..............  59  75  54  72 /  20  40  50  50
ALBUQUERQUE FOOTHILLS...........  55  70  50  68 /  20  50  60  60
ALBUQUERQUE WEST MESA...........  58  73  52  70 /  20  40  50  50
SOCORRO.........................  56  74  52  74 /  20  30  40  50
SANDIA PARK/CEDAR CREST.........  49  65  41  64 /  40  50  60  60
MORIARTY/ESTANCIA...............  49  69  44  68 /  20  30  50  50
CARRIZOZO.......................  52  71  50  68 /  20  20  40  50
RUIDOSO.........................  47  64  45  62 /  20  30  50  60
RATON...........................  47  70  48  69 /  10  30  40  40
LAS VEGAS.......................  45  69  44  64 /  10  30  50  50
ROY.............................  52  70  48  70 /   5  20  30  30
CLAYTON.........................  55  76  51  74 /   0  20  30  30
SANTA ROSA......................  52  79  52  75 /   0  10  30  30
TUCUMCARI.......................  56  81  55  76 /   0  10  30  30
FORT SUMNER.....................  55  78  54  77 /   0  10  30  30
CLOVIS..........................  54  76  55  75 /   0   5  20  30
PORTALES........................  55  78  57  76 /   0   5  20  30
ROSWELL.........................  58  82  59  76 /   0  10  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, May 20, 4:55 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT WED MAY 20 2009

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS WEST OF THE CONTINENTAL DIVIDE WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS UP TO 50 MPH THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS OVER THE WESTERN AND CENTRAL PORTIONS OF THE STATE
THURSDAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...
MINOR FLOODING...AND GUSTY WINDS UP TO 50 MPH. THE FOCUS FOR HEAVY
RAINFALL AND GUSTY WINDS WILL SHIFT INTO THE CENTRAL AND EASTERN
PORTIONS OF THE STATE FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The radar

The Holloman AFB radar (KHDX), 85 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lincoln

When
May 20, 4:00 PM MST to May 24, 5:00 PM MST
Where
Lincoln County, 4.81 mi W of Encinoso to 7.94 mi NNW of Pine Lodge
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.683, -105.564

Three major fires consumed around 44,000 acres of rangeland from May 20th into the 24th. The three fires were located north of Capitan, around Arabela and near Picacho. The most significant of these was the Fresquez 2 fire north of Capitan. It burned around 10,000 acres north of Highway 246/48 and six ranches suffered fire damage to various degrees. Burned pasture/grassland was the main fire damage as no structures were damaged. However, several cattle were killed in the blaze.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163141.